Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Infinitesimal rigidity for the action of $ {\rm SL}(n,{\bf Z})$ on $ {\bf T}\sp n$


Author: James W. Lewis
Journal: Trans. Amer. Math. Soc. 324 (1991), 421-445
MSC: Primary 22E40
DOI: https://doi.org/10.1090/S0002-9947-1991-1058434-X
MathSciNet review: 1058434
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Gamma = {\mathbf{SL}}(n,\mathbb{Z})$ or any subgroup of finite index. Then the action of $ \Gamma$ on $ {\mathbb{T}^n}$ by automorphisms is infinitesimally rigid for $ n \ge 7$, i.e., the cohomology $ {\text{H}^1}(\Gamma ,\operatorname{Vec} ({\mathbb{T}^n})) = 0$, where $ \operatorname{Vec} ({\mathbb{T}^n})$ denotes the module of $ {C^\infty }$ vector fields on $ {\mathbb{T}^n}$.


References [Enhancements On Off] (What's this?)

  • [B1] A. Borel, Stable real cohomology of arithmetic groups, Ann. Sci. Ecole Norm. Sup. 7 (1974), 235-272. MR 0387496 (52:8338)
  • [B2] -, Stable real cohomology of arithmetic groups II, Manifolds and Lie Groups, Birkhäuser, Boston, Mass., 1981, pp. 21-55. MR 642850 (83h:22023)
  • [B-S] A. Borel and J.-P. Serre, Corners and arithmetic groups, Comment. Math. Helv. 48 (1973), 436-491. MR 0387495 (52:8337)
  • [G-H] H. Garland and W. C. Hsiang, A square integrability criterion for the cohomology of arithmetic groups, Proc. Nat. Acad. Sci. U.S.A. 59 (1968), 354-360. MR 0228504 (37:4084)
  • [Mc] S. Mac Lane, Homology, Springer-Verlag, New York, 1975. MR 1344215 (96d:18001)
  • [Ma1] G. A. Margulis, Discrete groups of motions of manifolds of non-positive curvature, Amer. Math. Soc. Transl. (2) 109 (1977), 33-45.
  • [Ma2] -, Non-uniform lattices in semisimple algebraic groups, Lie Groups and Their Representations, Wiley, New York, 1975, pp. 371-553. MR 0422499 (54:10486)
  • [M-M] Y. Matsushima and S. Murakami, On vector-bundle valued harmonic forms and automorphic forms on symmetric Riemannian manifolds, Ann. of Math. 78 (1963), 361-416. MR 0153028 (27:2997)
  • [Mo1] G. D. Mostow, Self-adjoint groups, Ann. of Math. 62 (1955), 44-55. MR 0069830 (16:1088a)
  • [Mo2] -, Strong rigidity of locally symmetric spaces, Ann. of Math. Studies, no. 78, Princeton Univ. Press, Princeton, N.J., 1973. MR 0385004 (52:5874)
  • [Mu] S. Murakami, Cohomology groups of vector-valued forms on symmetric spaces, Univ. of Chicago lecture notes.
  • [P] G. Prasad, Strong rigidity of $ \mathbb{Q}$-rank $ 1$ lattices, Invent. Math. 21 (1973), 255-286. MR 0385005 (52:5875)
  • [R1] M. S. Raghunathan, Discrete subgroups of Lie groups, Springer, New York, 1972. MR 0507234 (58:22394a)
  • [R2] -, On the first cohomology of discrete subgroups of semisimple Lie groups, Amer. J. Math. 87 (1965), 103-139. MR 0173730 (30:3940)
  • [S] A. Selberg, On discontinuous groups in higher dimensional symmetric spaces, Contributions to Function Theory, Tata Institute of Fundamental Research, Bombay, 1960, pp. 147-164. MR 0130324 (24:A188)
  • [Ve] W. A. Veech, Periodic points and invariant pseudomeasures for toral endomorphisms, Ergodic Theory Dynamical Systems 6 (1986), 449-473. MR 863205 (87m:58096)
  • [Vs] E. Vesentini, Lectures on Levi convexity of complex manifolds and cohomology vanishing theorems, Tata Institute of Fundamental Research, Bombay, 1967. MR 0232016 (38:342)
  • [W1] A. Weil, On discrete subgroups of Lie groups I, Ann. of Math. 72 (1960), 369-384. MR 0137792 (25:1241)
  • [W2] -, On discrete subgroups of Lie groups II, Ann. of Math. 75 (1962), 578-602. MR 0137793 (25:1242)
  • [W2] -, Remarks on the cohomology of groups, Ann. of Math. 80 (1964), 149-157. MR 0169956 (30:199)
  • [Zi1] R. Zimmer, Actions of semisimple groups and discrete subgroups, Proc. Internat. Congr. Math., (Berkeley, Calif., 1986), Amer. Math. Soc., Providence, R.I., 1987, pp. 1247-1258. MR 934329 (89j:22024)
  • [Zi2] -, Infinitesimal rigidity for smooth actions of discrete subgroups of Lie groups, J. Differential Geometry 31 (1990), 301-322. MR 1037402 (91f:22020)
  • [Zi3] -, Lattices in semisimple groups and distal geometric structures, Invent. Math. 80 (1985), 123-137. MR 784532 (86i:57056)
  • [Zi4] -, Lattices in semisimple groups and invariant geometric structures on compact manifolds, Discrete Groups in Geometry and Analysis: Papers in Honor of G. D. Mostow on his Sixtieth Birthday, edited by Roger Howe, Progress in Mathematics 67, Birkhäuser, Boston, Mass., 1987, pp. 152-210. MR 900826 (88i:22025)
  • [Zu] S. Zucker, $ {L_2}$ cohomology of warped products and arithmetic groups, Invent. Math. 70 (1982), 169-218. MR 684171 (86j:32063)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E40

Retrieve articles in all journals with MSC: 22E40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1991-1058434-X
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society